Friday, June 6, 2008

the irony of National Headache Awareness Week

It's ironic that National Headache Awareness Week would be a bad head week for me, but so it goes. Had I been feeling better, I could have publicized it at the beginning of the week, and perhaps even watched the new NHF youtube channel videos.

Instead, I've spent the week absolutely miserable, with severe head pain and the whole list of my typical migraine symptoms: vertigo, nausea, stomach pain, diarrhea, phonophobia, photophobia, cutaneous allodynia, sensitivity to smell, depression, difficulty concentrating.

Part of the problem is that I finished a 10-day course of prednisone, which Dr E had prescribed for me in hopes of breaking my months-long migraine. I took a 5-day "burst" of the steroid, followed by a 5-day taper, and I had thought my body was dealing with the drug pretty well. I had some unpleasant side effects that were tolerable. But this week, after coming off of it, was terrible. I had horrid body aches and no energy, making me even more sympathetic to my fibro friends out there.

Oh yeah, and the prednisone didn't break my migraine. I did get five days of low pain, but as soon as I started tapering, my pain climbed right back to where it always is.

Add to that, I'm getting more side effects from the Topamax again, which I don't understand. I've been taking a 50 mg dose - a low dose, even for a migraineur - since March. Suddenly, I'm having stomach pains, worse nausea, tremors and dizziness again. And a new one: muscle spasms. My body is acting like I just started taking the Topa, even though I've been on it for several months now.

Luckily, I will be seeing Dr E on Monday. I'm scheduled for my first Botox treatment. I didn't get a phone call from his office today, so presumably my insurance has approved the treatment. (I will be calling first thing on Monday to double-check.) When I see him, I will let him know the trouble I've been having this week, and ask him about the reappearance of the Topa side effects.

So, in honor of NHAW, I've been more aware than ever of the impact migraine disease has on my life. All week I struggled to get through work, and couldn't in fact work a full 8-hour day any day this week. Today I called out; even though my head pain wasn't as bad as it had been earlier in the week, my stomach was in bad shape and I had severe menstrual cramps to boot. And I was just plain tired.

I plan to spend the weekend recuperating - just like I do every weekend. But after such a bad head week, it's even more important to refocus on my body's needs and take care of myself. Everything else will have to wait. Including those youtube videos.

Be well,
MJ

4 comments:

Eileen said...

Oh MJ sounds like a rough week! Maybe suggest some blood work just in case there is something else going on??? I would - just to be sure, unless you've had some done recently.

Man, sounds like every side effect you can get, you got! UGH!! I'm glad you are seeing Dr. E on Monday though, hopefully the Botox will help.

I've not had the best week either, considering it's NHAW....a migraine and TTH to boot, all week! I'm resting now, just chilling, trying to deal with the heat.

Good luck Monday! I'm routing for you!

MaxJerz said...

I had a full round of blood work (5 vials' worth!!) when I went in for my first appointment. Other than "a hair" of metabolic acidosis from the Topa, everything else came back normal. But I will for sure be mentioning this tough week. DBF and I think it may be related to tapering off of the steroids? Nothing else has changed so that's our best guess.

Sorry to hear you haven't been having a good head week either. Hope you can enjoy your weekend - it's cool and cloudy here so if it gets too hot in Jersey you're welcome to come visit! ;)

-MJ

Mary Kay from Headache-adviser.com said...

What a bad week! Can your doctor offer IV infusions? These tend to work better than oral steroids to break the cycle of pain.
The symptoms happening months after starting topamax, if they happened while on steriods they could be steriod side effects..they can sometimes take a few days to show up..

Good luck and hope you feel better!

MaxJerz said...

Thanks for your comment, Mary Kay! I had two separate IV infusions of DHE/Toradol with my previous doc, which were not successful at breaking this migraine. My new doc wanted to try some prednisone while we were waiting to get the Botox scheduled. (I go in tomorrow for my first treatment.)

Since these side effects started about 4 days after I stopped the prednisone, and they're similar to what I had when I first started the Topa, I think they may be related to the Topa. I will be talking to my doc about it when I see him, though, since he may have a better idea about it.

Thanks again for your comments, and I hope to see you here again!

be well,
MJ